Texas, 2022

High Wind in Texas, November 24, 2022

November 24, 2022 · NWS AMA · 2 events in 2 counties and zones

During the morning of the 24th, a strong cold front pushed south along the east side of the Rocky Mountains. This cold front brought 30 to 40 mph winds to the western combined Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the morning of the 24th, a strong cold front pushed south along the east side of the Rocky Mountains. This cold front brought 30 to 40 mph winds to the western combined Oklahoma and Texas Panhandles. A couple of places in the western Texas Panhandle also gusted above 58 mph early in the morning with the passage of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 24, 5:52 AM CST, 47 minutes earlier.

Area forecast discussion, Nov 24, 5:52 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
552 AM CST Thu Nov 24 2022

...New AVIATION...

.SHORT TERM ...
(Today through Friday night)
Issued at 413 AM CST Thu Nov 24 2022

Latest satellite analysis this morning shows the main H500 low
pressure system centered over south central Colorado approaching
the New Mexico stateline. Compared to model data runs 24 hrs ago,
the main low pressure system is moving south faster than model
data sampled. This will definitely impact our precipitation
amounts going throughout the day into tonight.

Starting closer to the surface, a cold front continues to move
southeast through the Texas Panhandle this morning with wind
gusts as of 09Z this morning in a few spots gusting already up to
45 mph. Throughout the day time hours today, TX/OK counties along
the NM stateline have been issued a Wind Advisory for sustained
winds around 35 mph with gusts over 50 mph at times. As we go
towards this evening hours, these winds will begin to subside.

In the wake of this cold front, a notable drier airmass with a
larger dewpoint depression is noted on the observational data.
This drier airmass at the surface will be just another hurdle the
incoming further west tracking UL will encounter. As the main UL
moves south through central NM throughout the day today, the H700
low centered more over the TX/NM stateline as it moves south.
Latest 24/00Z model and numerical data does shows some sfc-H800
moisture transport advecting into the southern High Plains aided
by the H700 low. As a net result, some good theta-e advection
tries to wrap around the H700 low and cause a brief period of
precipitation on the north/northeast sector of the H500 low, aided
by perhaps some localized lift from PVA perturbations in the
cyclonic flow. If moisture can return into the post frontal
airmass, precipitation intensity and dynamic cooling will help
determine precipitation type throughout the day. If precipitation
rates are lighter, drizzle and or rain showers are possible. If
more moderate to heavier precipitation can develop aided by
localized lift, rain/snow mix or a period of wet snow is possible
within the aforementioned area of theta-e advection. Wintry
elements to the precipitation may become more likely later into
the evening hours as temperatures will drop. Another wrench into
the equation could be some advected moisture from the Gulf being
blocked by a stationary boundary along east and southeast Texas
with convection developing later this afternoon. THis could result
in very little precipitation that develops. Current model trends
does show some precipitation along the best mid level lift later
today.

Especially going into tonight, the far SW TX Panhandle will have
the best chance of seeing some light snowfall accumulations where
any notable lift from LLJ and cyclonic flow perturbations will
aid vertical extent in the column. With a low snow to liquid ratio
of 4-5:1, this snow will be a heavy wet snow. Most of the model
data at this time keeps any mesoscale banding snow south and west
of the Texas Panhandle, especially as the main system is moving
quite quickly. By sunrise tomorrow morning, an inch or two is
possible, mainly for Deaf Smith County. No winter headlines are
out at this time since confidence of any widespread measurable
snow remains low at this time.

Going into the day tomorrow, additional rounds of rain, snow or a
mix of rain and snow will be possible, favoring the southern Texas
Panhandle, especially going later into tomorrow night as the main
H500 cut off low begins to re-enter the main steering H300 jet.
Areas on the Caprock will have the chance of some snow mixed in
or all snow while off the Caprock should remain mostly rain as the
main precipitation type. Temperatures today and tomorrow will
remain below average for late November.

***The following are US/State highways that we think may have some
 impacts due to accumulating wet snow tonight into early tomorrow
 morning for folks traveling during the Thanksgiving Holiday
 listed below***

Texas 214 from Adrian to Friona
US Highway 385 from Vega to Hereford to Dimmitt
US Highway 60 from Canyon to Farwell on the NM state line
US Highway 87 from Canyon to Happy to Tulia

Meccariello

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 317 AM CST Thu Nov 24 2022

Some lingering precipitation is expected Saturday as a stacked low
pressure system finally moves to the northeast after dipping
straight south into NM starting today. Cool daytime temperatures
are expected over the weekend with highs staying mainly in the
40s. A brief warm up is expected Mon and Tue before the next cold
front pushes through the area late Tue into Wed.

The low pressure system that will be bringing some good snow to NM
and far west Texas south of the Panhandle today and tonight, will
begin to change course moving to the northeast late Fri. Going
into Saturday any snow that may be falling over the Panhandles Fri
night will quickly turn to rain as the column warms going into
early Sat. Being under cloud cover through the day highs on Sat
are only expected to make it into 40s across central to
southeastern portions of the FA. The far northwest may warm into
the lower 50s as long as the cloud cover can clear out by late
afternoon.

Sunday, a reinforcement of CAA from northerly winds will be
present as the large surface low moves off to the northeast. This
will keep highs in the upper 40s to low 50s on Sunday. Come
Monday, the surface winds will shift back to the southwest
influenced by a developing surface trough. The pressure gradient
from this surface trough is looking to bring winds up to 20 to 25
mph across the FA Monday. Downsloping winds and partly sunny
skies will allow daytime temperatures to rebound into the upper
50s and lower 60s across the FA for Monday.

Tuesday's temperatures are a bit in question especially for the
northern half of the FA due to the timing of a cold front. Have
stayed with NBM for now with winds not shifting to the north until
late Tuesday night. This gives daytime highs ranging from the
low 50s in the NW to the lower 60s in the SE. With the frontal
passage Wed morning, lows are looking to be quite chilly with
teens in the northwest and low 20s to the southeast. Daytime highs
are likely not going to make it out of the 40s Wed afternoon.

36

&&

.AVIATION...
(12Z TAFS)
Issued at 547 AM CST Thu Nov 24 2022

MVFR cigs have begun to move into KAMA/KGUY to start the 12Z TAF
period. MVFR/IFR cigs are expected at all TAF sites starting
around 14-16Z and continuing through around 00-03Z Friday before
VFR cigs return. Winds will be out of the north at 20 to 30 kts
with gusts up around 40 kts a times. Winds should subside past 06Z
Friday with wind of 10 to 20 kts to the end of the TAF period.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                41  30  39  32 /  60  60  40  80
Beaver OK                  49  24  51  30 /  30   0   0  30
Boise City OK              43  23  48  27 /  50   0   0  30
Borger TX                  46  31  47  34 /  50  20  20  70
Boys Ranch TX              43  30  42  30 /  70  40  20  70
Canyon TX                  42  30  38  30 /  60  70  50  80
Clarendon TX               46  34  41  35 /  60  60  40  90
Dalhart TX                 41  26  47  28 /  70  20  10  50
Guymon OK                  47  24  49  29 /  50   0   0  30
Hereford TX                42  31  38  28 /  50  80  50  80
Lipscomb TX                50  28  50  32 /  60   0  10  50
Pampa TX                   44  30  47  34 /  60  30  20  70
Shamrock TX                50  34  46  35 /  50  40  30  80
Wellington TX              53  36  45  37 /  50  60  40  90

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for TXZ001-006-011-016.

OK...Wind Advisory until 6 PM CST this evening for OKZ001.

&&

SHORT TERM...29
LONG TERM....36
AVIATION...29
Hazardous weather outlook, Nov 24, 4:24 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
424 AM CST Thu Nov 24 2022

OKZ001>003-TXZ001>020-317-242300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
424 AM CST Thu Nov 24 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Wind Advisory is in effect through this afternoon for the
western OK and western TX Panhandles with sustained north winds
around 35 mph with gusts to around 50 mph.

Snow is possible for the far southwest Texas Panhandle where
light accumulations are possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow is possible for the far southwest Texas Panhandle where
light accumulations are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hartley

When
November 24, 6:39 AM CST
Where
Hartley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Moore

When
November 24, 7:17 AM CST
Where
Moore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064501, 1064499.